Fentanyl-related deaths increasing in state

DOVER — A public health problem in 2014 became an epidemic in 2015 — the number of fentanyl-related deaths increased in the state.

In 2014, 11 deaths in Delaware were attributed to fentanyl.

But from January through September 2015 the Division of Health and Social Services reported the number of deaths related to fentanyl was 31.

According to the Centers for Disease Control and Prevention, fentanyl is a short-acting opioid analgesic. It’s 50 to 100 times more potent than morphine and at least 30 times more potent than heroin.

It is a pharmaceutical drug typically prescribed to chronic pain patients — usually those suffering from advanced stages of cancer.

In 2014 it was usually the case that heroin laced with fentanyl was killing users.

But of the 31 deaths recorded during the first nine months of 2015, only nine toxicology reports came back confirming the presence of heroin.

The question remains — why is there such a significant increase from fentanyl-related deaths from last year to this one?

“In recent years, states have increased regulations for many pain killers, so if people are addicted and no longer have access to a drug like oxycodone they are going to look elsewhere to satisfy their needs,” said Jill Fredel, director of communications for the Department of Health and Social Services.

Satisfying an addiction usually means going to the streets to buy illegal drugs. Most opioid-addicted individuals seek out heroin, but fentanyl quickly has entered the heroin market in recent years.

In March 2015 the Drug Enforcement Administration issued a nationwide alert identifying fentanyl as a threat to public health and safety after overdose cases started spiking nationally in late 2013.

Because fentanyl is a pharmaceutical drug that only can be obtained with a physician’s prescription, the DEA reported that almost all of the overdoses they had seen from fentanyl contained illicitly manufactured fentanyl and fentanyl analogs.

This non-pharmaceutical fentanyl is made on the streets, allowing dealers to avoid stealing the product from legitimate manufacturers.

DHSS reported that pharmaceutical fentanyl mainly is distributed in the form of patches but dealers sell the non-pharmaceutical fentanyl in powder form.

Users cannot tell if heroin has been mixed with or replaced with fentanyl because both are sold as white powders.

Users are also unaware fentanyl has an effect tens of times stronger than heroin, making their usual fix an amount from which they can easily overdose.

“What it comes down to is that their bodies just can’t handle that much of the drug and people just stop breathing and in most cases they die,” Ms. Fredel said.

The few who are saved are usually revived with the opioid antidote naloxone, a drug carried by police, paramedics and other medical professionals. Public courses are held so members of the community know how to administer naloxone.

“It’s easy to say but harder to do — if you have a problem, the best thing you can do is seek treatment because your next dose of fentanyl or heroin could be your last dose of anything,” Ms. Fredel said.

In Delaware, as fatalities increase, Attorney General Matt Denn’s office reported on Dec. 17 that one of the largest heroin trafficking networks was shut down in December 2014.

As ofDecember 2015, 46 individuals indicted in the case had pleaded guilty or been convicted of criminal offenses.

“Unfortunately, there is more than one source of heroin,” said Carl Kanefsky, public information officer for the Delaware Department of Justice.

Delaware State Police also are unable to offer any definitive answers about where the heroin and fentanyl are coming from.

“That’s our biggest problem,” said police spokesman Master Cpl. Jefferey Hale. “It’s a difficult problem to solve when we don’t know where all of it is coming from.”

Law enforcement’s goal is to reduce the flow of drugs across the state.

The health department is focusing on the individual.

“Right now, we’re most concerned with getting the word out there that fentanyl is indeed a very dangerous drug and even a single dose of it can be fatal,” Ms. Fredel said.

If you or someone you know is struggling with addiction, call DHSS’ 24/7 Crisis Services at (800) 345-6785 in Kent and Sussex counties and (800) 652-2929 in New Castle County to be connected to treatment services.

If you see someone overdosing, call 911.

Under Delaware’s Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.

Reach staff writer Ashton Brown at abrown@newszap.com. Follow @AshtonReports on Twitter.

You are encouraged to leave relevant comments but engaging in personal attacks, threats, online bullying or commercial spam will not be allowed. All comments should remain within the bounds of fair play and civility. (You can disagree with others courteously, without being disagreeable.) Feel free to express yourself but keep an open mind toward finding value in what others say. To report abuse or spam, click the X in the upper right corner of the comment box.